Alert archive / Alabama / Flash Flood Warnings in 2004

Flash Flood Warning 43, NWS Huntsville, AL

September 16, 2004Madison County, Alabama

NWS Huntsville, AL issued this flash flood warning at Sep 16, 2004, 3:15 PM CDT for Madison County, Alabama. It was in force for 6 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2004, 3:15 PM CDT (20:15 UTC)
Expired
Sep 16, 2004, 9:30 PM CDT
In force
6 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 46 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 4:55 PM CDTFLOODHarvest, ALWATER OVER THE ROAD AT NEW SUBWAY ON NICK DAVIS ROAD IN HARVEST
Sep 16, 4:55 PM CDTFLOODHarvest, ALWATER OVER THE ROAD AT NEW SUBWAY ON NICK DAVIS ROAD IN HARVEST
Sep 16, 5:55 PM CDTFLASH FLOODMoores Mill, ALWATER OVER THE ROAD NEAR CHASE AT THE INTERSECTION OF MOORES MILL AND WINCHESTER ROAD. MINOR FLOODING ELSEWHERE.
Sep 16, 5:55 PM CDTFLASH FLOODMoores Mill, ALWATER OVER THE ROAD NEAR CHASE AT THE INTERSECTION OF MOORES MILL AND WINCHESTER ROAD. MINOR FLOODING ELSEWHERE.
Sep 16, 6:35 PM CDTFLOODOwens Crossroads, ALLOW GAP ROAD UNDER WATER AND CLOSED. OTHER ROADS COVERED BY WATER.
Sep 16, 6:35 PM CDTFLOODOwens Crossroads, ALLOW GAP ROAD UNDER WATER AND CLOSED. OTHER ROADS COVERED BY WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 160 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
781 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 162020
FFWHUN
ALC089-170230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
315 PM CDT THU SEP 16 2004

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MADISON COUNTY IN NORTH CENTRAL ALABAMA

* UNTIL 930 PM CDT

* AT 315 PM CDT...WEATHER SERVICE RADAR INDICATED SEVERAL SPIRAL     
  BANDS OF VERY HEAVY RAINFALL APPROACHING MADISON COUNTY FROM THE   
  SOUTH. RAINFALL TOTALS ACROSS MADISON COUNTY AS OF 3 PM AVERAGED   
  AROUND THREE QUARTERS OF AN INCH. RAINFALL RATES OF 1 TO 2 INCHES  
  PER HOUR WILL BE LIKELY AS THE BANDS MOVE NORTH ACROSS THE         
  COUNTY THIS AFTERNOON AND EVENING.    

* SOME LOCATIONS AFFECTED INCLUDE...
  GURLEY...HARVEST...HAZEL GREEN...HUNTSVILLE...MADISON...
  MERIDIANVILLE...MOORES MILL...NEW HOPE...NEW MARKET...OWENS
  CROSSROADS...REDSTONE ARSENAL AND TRIANA

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. AS LITTLE AS SIX INCHES OF WATER MAY CAUSE YOU TO LOSE
CONTROL OF YOUR VEHICLE. TWO FEET OF MOVING WATER CAN FLOAT MOST
VEHICLES...INCLUDING S U VS AND PICKUP TRUCKS. VEHICLES CAUGHT IN
RISING WATER SHOULD BE ABANDONED.

LAT...LON 3500 8632 3456 8633 3446 8644 3455 8657
      3459 8658 3458 8678 3499 8679

$$ 
MM
2 follow-up statements
000 
WGUS74 KHUN 162312
FFSHUN
ALC089-170230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
612 PM CDT THU SEP 16 2004

...A FLASH FLOOD WARNING CONTINUES FOR MADISON COUNTY UNTIL 930 PM
CDT...

AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY RAINFALL CONTINUING OVER ALL OF MADISON COUNTY. RAINFALL 
AMOUNTS HAVE RANGED FROM AROUND ONE INCH IN THE EASTERN PART OF THE 
COUNTY...TO UP TO TWO INCHES ALONG THE HIGHWAY 231 CORRIDOR. 
ADDITIONAL RAINFALL TOTALS OF ONE TO TWO INCHES PER HOUR CAN BE 
EXPECTED THROUGH THE WARNING PERIOD.

SOME LOCATIONS AFFECTED THROUGH 930 PM CDT INCLUDE...
GURLEY...HARVEST...HAZEL GREEN...HUNTSVILLE...MADISON...
MERIDIANVILLE...MOORES MILL...NEW HOPE...NEW MARKET...OWENS 
CROSSROADS...REDSTONE ARSENAL AND TRIANA.

PONDING OF WATER ON ROADWAYS IS LIKELY TO BE WIDESPREAD ACROSS THE 
COUNTY...AND FLOODING OF LOW LYING AND POOR DRAINAGE AREAS IS 
ALREADY OCCURRING ALSO BE AWARE OF ROADWAYS WITH A CONCRETE 
MEDIAN...WATER CAN POOL ALONG THESE MEDIANS...CAUSING FLOODING 
CONCERNS ON LIMITED ACCESS HIGHWAYS. 

REPORT FLOODING INCIDENTS TO YOUR LOCAL EMERGENCY MANAGEMENT
AGENCY...SO IT CAN BE RELAYED TO THE NATIONAL WEATHER SERVICE IN
HUNTSVILLE.

LAT...LON 3500 8635 3444 8634 3457 8680 3502 8681

$$

JE/23
000 
WGUS74 KHUN 162349
FFSHUN
ALC089-170230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
648 PM CDT THU SEP 16 2004

...A FLASH FLOOD WARNING CONTINUES FOR MADISON COUNTY UNTIL 930 PM
CDT...

AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY RAINFALL CONTINUING OVER MADISON COUNTY...INCLUDING 
METROPOLITAN HUNTSVILLE. RAINFALL OF OVER TWO INCHES HAS FALLEN IN 
PORTIONS OF DOWNTOWN HUNTSVILLE SINCE 4 PM. 

THERE HAS BEEN SIGNIFICANT PONDING OF WATER ON ROADWAYS...AND SOME 
FLOOD REPORTS...INCLUDING ON LOW GAP ROAD IN OWENS CROSSROADS. THERE 
IS A SERIOUS THREAT OF HYDROPLANING. IN ADDITION...WITH THE HIGH 
WINDS...WATER THAT IS ON ROADWAYS WILL ACTUALLY BE MOVING. USE 
EXTREME CAUTION WHILE DRIVING.

THE THREAT OF URBAN AND SMALL STREAM FLASH FLOODING IS INCREASING. 
PINHOOK CREEK IN DOWNTOWN HUNTSVILLE HAS RISEN SEVERAL FEET SINCE 
MIDDAY. RISES ARE ALSO BEGINNING TO OCCUR ON OTHER SMALL STREAMS AND 
CREEKS IN THE HUNTSVILLE METRO. THESE RISES WILL CONTINUE THROUGH 
THE EVENING.

RAINFALL AMOUNTS OF AN INCH PER HOUR ARE LIKELY ACROSS ALL OF 
MADISON COUNTY FOR THE NEXT FEW HOURS

SOME LOCATIONS AFFECTED THROUGH 930 PM CDT INCLUDE...
GURLEY...HARVEST...HAZEL GREEN...HUNTSVILLE...MADISON...
MERIDIANVILLE...MOORES MILL...NEW HOPE...NEW MARKET...OWENS
CROSSROADS...REDSTONE ARSENAL AND TRIANA...AND SURROUNDING AREAS.

MOST FLOODING DEATHS ARE VEHICLE RELATED. NEVER ATTEMPT TO DRIVE OR
WALK ACROSS AREAS THAT ARE COVERED BY FLOOD WATERS. THE WATER DEPTH
MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. ABANDON VEHICLES
THAT STALL OR BEGIN TO FLOAT. MOVE TO HIGHER GROUND TO ESCAPE THE
FLOOD.

LAT...LON 3501 8633 3446 8633 3456 8679 3501 8680

$$

JE/23

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 2:50 PM CDT, 25 minutes earlier.

Area forecast discussion, Sep 16, 2:50 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
250 PM CDT THU SEP 16 2004

.DISCUSSION...
CENTER OF IVAN CONTINUES TO LIFT NORTH-NORTHEAST ACROSS CENTRAL AL
THIS AFTERNOON. EFFECTS OF IVAN REALLY BEING NOTED AREAWIDE AT THIS
POINT...WITH MOST LOCATIONS SEEING PERIODS OF MODERATE TO HEAVY
RAINFALL AND WIND GUSTS ON AVERAGE 30 TO 45 MPH. HOURLY RAINFALL
RATES REALLY STARTING TO PICK UP OVER THE PAST COUPLE HOURS...
ESPECIALLY OVER AREAS SOUTH OF THE TN RIVER AND EAST OF I-65.
ISOLATED TORNADO THREAT REMAINS PRIMARILY CONFINED TO THE NORTHEAST
ALABAMA COUNTIES OF MARSHALL...JACKSON AND DEKALB...WHERE TORNADO
WATCH EXISTS THROUGH 8 PM.

THROUGH TONIGHT...IVAN WILL CONTINUE TO LIFT NORTHEAST FROM THE BHM
AREA THROUGH NORTHEAST ALABAMA. EXPECT THE STRONGEST WINDS TO PEAK
FROM LATE THIS AFTERNOON THROUGH MIDNIGHT AS WE REMAIN ON THE NORTH
SIDE OF THE SYSTEM.  A BRIEF PERIOD OF SUSTAINED WINDS OVER 40 MPH
STILL POSSIBLE GENERALLY ALONG AND EAST OF LINE FROM CULLMAN CTY
THROUGH MADISON CTY AND INTO FRANKLIN CTY TENN AND WILL CONTINUE THE
HIGH WIND WARNING FOR THE ABOVE MENTIONED AREAS. A WIND ADVISORY FOR
SUSTAINED WINDS OVER 25 MPH WILL CONTINUE WEST OF THAT LINE.

MODERATE TO HEAVY RAINBANDS WILL CONTINUE MOVING OVER THE AREA...
BEFORE TAPERING OFF FROM WEST TO EAST TOWARD DAYBREAK AS THE SYSTEM
QUICKLY PUSHES NORTHEAST INTO TN.  OVERALL GENERALLY LOOKING AT
STORM TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES POSSIBLE OVER
NORTHWEST AND NORTH CENTRAL ALABAMA...AND PARTS OF SOUTHERN MIDDLE
TENNESSEE BY DAYBREAK FRIDAY...WITH UP TO 8 INCHES NOT OUT OF THE
QUESTION IN NORTHEAST ALABAMA AND FRANKLIN COUNTY TENN DEPENDING ON
WHERE THOSE HEAVIER BANDS SET UP.

FRIDAY...RATHER STRONG UPPER JET DIGGING ACROSS THE BIG BEND OF
TEXAS AIDING IN PUSHING IVAN QUICKER THAN PREVIOUSLY THOUGHT.  THUS
EXPECT EFFECTS OF IVAN TO QUICKLY DIMINISH BY EARLY FRIDAY AS IT
EJECTS  INTO TENNESSEE.  WILL TREND OVERALL POPS DOWNWARD FOR
FRIDAY...ESPECIALLY WEST OF I-65.  EASTERN AREAS MAY STILL SEE SOME
HEAVIER WRAP-AROUND PRECIP LINGER THROUGH THE MORNING HOURS.  WINDS
WILL CONTINUE TO BE GUSTY OUT OF THE NORTH (20-30 MPH GUSTS
POSSIBLE)...BUT SHOULD SLACKEN QUITE A BIT WITH TIME ON FRIDAY.

BEYOND FRIDAY...EXPECT A PERIOD OF DRIER WEATHER AS REMNANTS OF IVAN
PUSH WELL NORTH AND EAST INTO PARTS OF THE OHIO VALLEY/APPALACHIANS
REGION.  BECAUSE OF OBVIOUS TIME CONSTRAINTS TODAY...WILL NEED TO
LET SUBSEQUENT SHIFTS TAKE A CLOSER LOOK AT THE SPECIFICS OF EARLY
NEXT WEEK.  DO NOTE THAT LATEST GFS AND ECMWF AGREE IN RETROGRADING
THE IVAN UPPER LOW BACK INTO THE AREA SOMETIME EARLY NEXT
WEEK...WHICH COULD MEAN AN INCREASE IN CLOUDS AND A BETTER CHANCE OF
PRECIP AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    70  77  68  81 / 100  70  10  10
SHOALS        70  80  67  82 / 100  60  10  10
CULLMAN       70  76  68  82 / 100  60  10  10
FAYETTEVILLE  68  76  67  80 / 100  80  10  10
FT PAYNE      69  74  67  78 / 100 100  10  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH THROUGH NOON FRIDAY FOR ALL ZONES.
WIND ADVISORY THROUGH TONIGHT FOR NORTHWEST ALABAMA.
HIGH WIND WARNING TONIGHT FOR NORTHEAST ALABAMA.
TORNADO WATCH THROUGH 8 PM THIS EVENING FOR MARSHALL...DE KALB AND
JACKSON COUNTIES.

TN...FLOOD WATCH THROUGH NOON FRIDAY FOR ALL ZONES.
WIND ADVISORY THROUGH TONIGHT FOR LINCOLN AND MOORE COUNTIES.
HIGH WIND WARNING THROUGH TONIGHT FOR FRANKLIN COUNTY.
&&

MR/10
Hazardous weather outlook, Sep 16, 11:26 AM CDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1126 AM CDT THU SEP 16 2004

ALZ001>010-016-TNZ076-096-097-162300-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1126 AM CDT THU SEP 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TODAY AND TONIGHT)...

AS THE CENTER OF HURRICANE IVAN CONTINUES INLAND THROUGH WEST
CENTRAL ALABAMA THIS AFTERNOON...IT WILL BRING WITH IT THE THREATS
OF ISOLATED TORNADOES...HEAVY RAIN...AND WINDY CONDITIONS TO THE
TENNESSEE VALLEY.

...TORNADOES...

ISOLATED TORNADOES WILL BE POSSIBLE IN STRONG RAIN BANDS AS THEY
PUSH NORTH INTO OUR AREA THIS AFTERNOON AND TONIGHT. THE THREAT AREA
IS MAINLY ACROSS NORTHEAST ALABAMA IN JACKSON...DEKALB...AND
MARSHALL COUNTIES.

...FLOODING...

AS THE BANDS OF HEAVY RAIN REPEAT OVER THE AREA...FLOODING WILL BE
POSSIBLE LATER TODAY AND TONIGHT. STORM TOTAL RAINFALL OF 2 TO 4
INCHES WILL BE POSSIBLE OVER NORTHWEST AND NORTH CENTRAL ALABAMA...
AND PARTS OF SOUTHERN MIDDLE TENNESSEE BY DAYBREAK FRIDAY...WITH UP
TO 8 INCHES POSSIBLE IN NORTHEAST ALABAMA AND FRANKLIN COUNTY
TENNESSEE.

...WINDS...
AREAS WEST OF A LINE FROM WESTERN MORGAN COUNTY...TO NORTHWEST
MADISON COUNTY...TO LYNCHBURG IN MOORE COUNTY TENNESSEE...WILL
EXPERIENCE SUSTAINED EAST TO NORTHEAST WINDS OF 20 TO 35 MPH THIS
AFTERNOON...WITH GUSTS UP TO 50 MPH LATE THIS AFTERNOON AND
THROUGH MIDNIGHT TONIGHT.

ELSEWHERE TO THE EAST...SUSTAINED EAST TO NORTHEAST WINDS OF
25 TO 35 MPH WILL OCCUR THIS AFTERNOON...WITH GUSTS AROUND 50
MPH BY LATE THIS AFTERNOON. BY TONIGHT THE WINDS WILL INCREASE TO 30
TO 40 MPH...WITH GUSTS TO AROUND 60 MPH MAINLY AT HIGHER ELEVATIONS.
SLOW IMPROVEMENT IS EXPECTED AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)...

IVAN IS EXPECTED TO CONTINUE ON A NORTHEAST TRACK AND WILL BE MOVING
INTO TENNESSEE EARLY FRIDAY.

ANY LEFT OVER RAINFALL WILL DIMINISH BY MID MORNING FRIDAY.
WHILE THE RAIN WILL BE ENDING RUNOFF WILL CONTINUE TO BE A
PROBLEM WITH SEVERAL RIVERS APPROACHING BANKFULL DURING THE
DAY ON FRIDAY. IN ADDITION...GUSTY NORTH WINDS WILL CONTINUE
WITH WINDS GUST UP TO 35 MPH POSSIBLE THROUGH THE DAY.

IMPROVING CONDITIONS ARE EXPECTED FOR THE WEEKEND.

PLEASE STAY TUNED TO THE LATEST STATEMENTS AND FORECASTS FOR UPDATES.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
LIKELY THIS AFTERNOON AND CONTINUING INTO TONIGHT.

09

In the hours before

Special weather statement, Sep 16, 12:10 PM CDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1210 PM CDT THU SEP 16 2004

ALZ001>010-016-TNZ076-096-097-162015-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1210 PM CDT THU SEP 16 2004

...SPECIAL HURRICANE IVAN STATEMENT FOR ALL OF NORTH ALABAMA AND
PORTIONS OF SOUTHERN MIDDLE TENNESSEE...

...OUTER RAINBANDS AND WINDS OF IVAN WILL CONTINUE TO AFFECT THE
TENNESSEE VALLEY...WITH WINDS AND RAIN GRADUALLY INCREASING THIS
AFTERNOON...

...WATCHES/WARNINGS...

...TORNADO WATCH TIL 800PM FOR JACKSON...DEKALB AND MARSHALL
COUNTIES...

...FLOOD WATCH IN EFFECT FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE UNTIL FRIDAY NIGHT MIDNIGHT...

...WIND ADVISORIES IN EFFECT FOR NORTHWEST ALABAMA AND LINCOLN
AND MOORE COUNTIES IN TENNESSEE FOR TODAY AND TONIGHT...
...WIND ADVISORY IS IN EFFECT FOR NORTHEAST ALABAMA AND FRANKLIN
COUNTY TENNESSEE FOR TODAY...WITH A HIGH WIND WARNING IN EFFECT FOR
THAT AREA TONIGHT...

...STORM INFORMATION...
AT 1145 AM...THE EYE OF CATEGORY ONE HURRICANE IVAN WAS ABOUT 50
MILES WEST OF MONTGOMERY AND MOVING NORTH AT APPROXIMATELY 14
MPH.  IVAN WILL KEEP A NORTHERLY TRACK TODAY...AND THEN TURN
NORTH NORTHEASTERLY TONIGHT WITH MOVEMENT AROUND 10 MPH.
MAXIMUM SUSTAINED WINDS ARE NEAR 75 MPH...WITH A CENTRAL PRESSURE
OF 970 MILLIBARS...OR 28.64 INCHES.

...TORNADOES...
ISOLATED TORNADOES ARE EXPECTED EAST OF I65...WITH THE GREATEST
THREAT EAST OF A LEWIS SMITH LAKE TO ARAB TO SCOTTSBORO TO WINCHESTER
LINE FROM 4 PM TODAY THROUGH 9 AM FRIDAY.

...RAINFALL IMPACTS...
RAINFALL AMOUNTS HAVE AVERAGED AROUND HALF AN INCH WITH THE
HEAVIEST AMOUNTS SOUTH OF A PHIL CAMPBELL TO CULLMAN LINE.
EXPECT ANOTHER THREE QUARTERS TO AS MUCH AS 2 INCHES TIL 3 PM...WITH
THE HIGHEST AMOUNTS SOUTH OF THE TENNESSEE RIVER.

VERY HEAVY RAINFALL AND THE POTENTIAL FOR FLOODING WILL BE THE
MAIN THREAT FROM IVAN. TOTAL RAINFALL AMOUNTS OF TWO TO FOUR
INCHES WILL BE POSSIBLE OVER NORTHWESTERN AND NORTH CENTRAL
ALABAMA...AND PARTS OF SOUTHERN MIDDLE TENNESSEE. AMOUNTS OF FOUR TO
EIGHT INCHES WILL BE POSSIBLE OVER NORTHEAST ALABAMA AND FRANKLIN
COUNTY TENNESSEE.

WE EXPECT MANY CREEKS...STREAMS AND RIVERS TO EXPERIENCE
FLOODING LATE TONIGHT THROUGH EARLY SATURDAY. THE PAINT ROCK RIVER
IN WOODVILLE IS PRIME LOCATION FOR FLOODING OVERNIGHT. IF YOU LIVE
CLOSE TO THE PAIN ROCK RIVER...HAVE A PLAN TO EVACUATE IF WATER
LEVELS RISE QUICKLY.

...WIND IMPACTS...
EASTERLY WINDS OF 15 TO 30 MPH WILL INCREASE TODAY ACROSS THE
TENNESSEE VALLEY AS THE STORM APPROACHES THE AREA. WE HAVE ALREADY
HAD SEVERAL TREES KNOCKED DOWN ACROSS LAWRENCE...MARSHALL...CULLMAN
AND DEKALB COUNTY AS WELL AS A FEW POWER OUTAGES.  BY MID
AFTERNOON...EXPECT SUSTAINED WINDS OF 20 TO 35 MPH AND GUSTS AROUND
45 MPH. WINDS WILL BECOME STRONGER TONIGHT WITH 30 TO 40 MPH WITH
GUSTS UP TO 60 MPH...MAINLY ACROSS FROM MONTE SANO EASTWARD.

...CALLS TO ACTION...
HAVE A PLAN OF ACTION...AND MAKE PREPARATIONS NOW...SO THAT YOU CAN
BE READY TO ACT WHEN THE NEED ARISES. WITH THE COMBINED THREAT OF
HIGH WINDS AND HEAVY RAIN...THERE IS A POSSIBILITY OF SOME POWER
OUTAGES.

EVERYONE ACROSS NORTH ALABAMA AND SOUTHERN MIDDLE TENNESSEE SHOULD
CONTINUE MONITORING THE PROGRESS OF HURRICANE IVAN AND ITS POTENTIAL
IMPACTS ON THE TENNESSEE VALLEY REGION.

...NEXT UPDATE...

THE NEXT UPDATE WILL BE ISSUED AT NOON TODAY.

&&

FOR ADDITIONAL WEATHER AND HYDROLOGIC INFORMATION...VISIT OUR WEB
SITE AT HTTP://WWW.SRH.NOAA.GOV/HUN/ (ALL LOWER CASE).

JDG
Special weather statement, Sep 16, 3:13 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
313 PM CDT THU SEP 16 2004

ALZ001>010-016-TNZ076-096-097-162300-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
313 PM CDT THU SEP 16 2004

...SPECIAL TROPICAL STORM IVAN STATEMENT...

...OUTER RAINBANDS AND WINDS OF IVAN WILL CONTINUE TO AFFECT THE
TENNESSEE VALLEY...WITH WINDS AND RAIN INCREASING THIS AFTERNOON.

...WATCHES/WARNINGS...

...TORNADO WATCH TIL 800PM FOR JACKSON...DEKALB AND MARSHALL
COUNTIES...

...FLOOD WATCH IN EFFECT FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE UNTIL FRIDAY NIGHT MIDNIGHT...

...WIND ADVISORY IN EFFECT FOR NORTHWEST ALABAMA AND LINCOLN
AND MOORE COUNTIES IN TENNESSEE THROUGH TONIGHT...

...HIGH WIND WARNING IN EFFECT FOR NORTHEAST ALABAMA
AND FRANKLIN COUNTY TENNESSEE THROUGH 6 AM FRIDAY...

...STORM INFORMATION...
AT 3 PM...THE LOW PRESSURE CENTER OF TROPICAL STORM IVAN WAS ABOUT
55 MILES SOUTHWEST OF BIRMINGHAM...MOVING NORTH NORTHEAST AT 14 MPH.
IVAN WILL KEEP A NORTHERLY TRACK TODAY...AND THEN TURN NORTH
NORTHEASTERLY TONIGHT WITH MOVEMENT AROUND 10 MPH. MAXIMUM SUSTAINED
WINDS ARE NEAR 70 MPH...WITH A CENTRAL PRESSURE OF 975 MILLIBARS...
OR 28.79 INCHES.

...TORNADOES...
ISOLATED TORNADOES REMAIN A THREAT WITH INTENSE SHOWER AND
THUNDERSTORM BANDS EAST OF I65...WITH THE GREATEST THREAT
EAST OF A LEWIS SMITH LAKE TO ARAB TO SCOTTSBORO TO WINCHESTER LINE
THROUGH THIS EVENING.

...RAINFALL IMPACTS...
RAINFALL AMOUNTS HAVE AVERAGED AROUND ONE INCH IN NORTHEASTERN
ALABAMA...GENERALLY SOUTHWEST OF A SCOTTSBORO TO UNION GROVE TO
CULLMAN LINE...WITH LESSOR AMOUNTS FURTHER NORTHWEST.  FORECAST
RAINFALL OF 3 TO 5 INCHES ADDITIONAL ARE POSSIBLE IN THESE
AREAS.  LESSOR AMOUNTS OF 1 TO 2 INCHES ARE LIKELY ALONG AND WEST OF
A WINCHESTER TO HUNTSVILLE LINE.

MANY CREEKS...STREAMS AND RIVERS WILL EXPERIENCE FLOODING LATE
TONIGHT THROUGH EARLY SATURDAY. THE PAINT ROCK RIVER IN WOODVILLE IS
PRIME LOCATION FOR FLOODING OVERNIGHT. IF YOU LIVE CLOSE TO THE PAIN
ROCK RIVER...HAVE A PLAN TO EVACUATE IF WATER LEVELS RISE QUICKLY.

...WIND IMPACTS...
EAST TO NORTHEAST WINDS OF 30 TO 40 MPH...WILL GUST
FREQUENTLY OVER 55 MPH IN THE HIGH WIND WARNING...ESPECIALLY
ACROSS HIGHER ELEVATIONS. SEVERAL REPORTS OF TREES DOWN HAVE BEEN
RECEIVED ACROSS LAWRENCE...MARSHALL...CULLMAN AND DEKALB COUNTIES
WITH SPORADIC POWER OUTAGES.

...CALLS TO ACTION...
HAVE A PLAN OF ACTION...AND MAKE PREPARATIONS NOW...SO THAT YOU CAN
BE READY TO ACT WHEN THE NEED ARISES. WITH THE COMBINED THREAT OF
HIGH WINDS AND HEAVY RAIN...THERE IS A POSSIBILITY OF SOME POWER
OUTAGES.  IF YOU MUST DRIVE...AVOID DOWNED POWER LINES AND DO NOT
ATTEMPT TO CROSS A WATER COVERED ROADWAY.

EVERYONE ACROSS NORTH ALABAMA AND SOUTHERN MIDDLE TENNESSEE SHOULD
CONTINUE MONITORING THE PROGRESS OF THE WEATHER FOR POSSIBLE
WARNINGS AND IMPACTS ON THE TENNESSEE VALLEY REGION.

...NEXT UPDATE...

THE NEXT UPDATE WILL BE ISSUED AROUND 6 PM.

&&

FOR ADDITIONAL WEATHER AND HYDROLOGIC INFORMATION...VISIT OUR WEB
SITE AT HTTP://WWW.SRH.NOAA.GOV/HUN/ (ALL LOWER CASE).

KULA

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 12:37 PM CDTFlash Flood WarningHUNCullman9 hr
Sep 16, 1:56 PM CDTFlash Flood WarningHUNMarshall6 hr
Sep 16, 1:56 PM CDTTornado WarningHUNDeKalb19 min
Sep 16, 2:20 PM CDTFlash Flood WarningHUNDeKalb6 hr
Sep 16, 2:44 PM CDTTornado WarningHUNDeKalb21 min
Sep 16, 2:55 PM CDTFlash Flood WarningHUNJackson6 hr
Sep 16, 4:02 PM CDTFlash Flood WarningHUNLawrence, Limestone, Morgan6 hr
Sep 16, 5:16 PM CDTFlash Flood WarningHUNColbert, Franklin, Lauderdale5 hr

Nearby

Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.